Atypical Bulls Eye Maculopathy in Hydroxychloroquine Toxicity
This 56 year old woman with rheumatoid arthritis had been on hydroxychloroquine for 20 years at 400 mg/day. She was 5 feet 6 inches tall and weighed 128 pounds. She had been screened yearly by an ophthalmologist in Maryland and cleared to continue hydroxychloroquine. She moved to North Carolina and on her first screening visit here the ophthalmologist considered her fundus examnation to be normal but her visual field to be abnormal. He obtained a 24-2 visual field initially, but had her return for a 10-2 visual field and a multifocal electroretinogram. These were considered to be abnormal, and she was referred to me for a retinal consultation. Notice the annulus of retinal pigment epithelial atrophy (white arrows). It occurs further from the center of the macula than many cases of hydroxychloroquine retinopathy. The retinal pigment epithelial atrophy is manifest as a clearer view of the choroidal vessels (yellow circle). In areas with intact retinal pigment epithelium, the choroidal vessels are not so well seen (pink circle).